Hail, Pepin
- When
- April 28, 6:06 PM CST to 6:11 PM CST
- Where
- Pepin County, Durand
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.630, -91.970
Strong to severe thunderstorms had developed across a surface cold front that moved east across western Wisconsin during the evening hours of April 28th. Increased southerly moisture transport from a +50kt low-level jet reached as far north as central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Strong to severe thunderstorms had developed across a surface cold front that moved east across western Wisconsin during the evening hours of April 28th. Increased southerly moisture transport from a +50kt low-level jet reached as far north as central Wisconsin.
This line of storms also produced four tornadoes solely within Eau Claire County. An additional tornado developed in Buffalo County before crossing into Eau Claire County briefly before lifting. Maximum estimated wind speeds from the tornadoes varied from 80 to 95 mph. Damage included many uprooted and snapped trees, a pole barn being destroyed, damage to a farm outbuilding, and some roof/shingle damage to a few homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 28, 12:54 PM CST, 5 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 154 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible. - Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week. - Little to no chance for rainfall through next weekend. && .UPDATE... Issued at 115 PM CDT Mon Apr 28 2025 An area of horizontal convective roll clouds are present on satellite imagery across SW MN. Some agitated CU have blossomed further west along a pre-frontal trough. These have quickly developed into thunderstorms across far eastern South Dakota & southwest Minnesota. These storms have prompted a Tornado Watch across portions of SW/W/WC Minnesota. Additional watches may be required downstream (east). The storms across E SD/SW MN will continue to intensify over the next few hours with a few becoming severe capable of producing damaging winds/large hail/tornadoes. The atmospheric recovery with in the pre-frontal trough contains surface instability values of 1500 to 2500+ J/kg and favorable effective shear (40+ kts). Surface temperatures are in the low to mid 70s with sfc Tds in the mid to upper 60s. There is weak capping ahead of the pre-frontal trough that may erode by mid afternoon & support additional convective initiation. Hi-res guidance has remained inconsistent with what exactly evolves this afternoon. Current forecast thoughts suggest we'll see a line of embedded supercells form and track from W MN to S MN over the next several hours. These storms will be in the "best" environment capable of supporting all severe hazards, including potential for a strong tornadoes. These storms may cycle and continue to produce severe as they track ENE. Central Minnesota and western Wisconsin remain in play. Additional convection should develop closer to the sfc low pressure with a isolated to scattered strong to severe storms too. These storms should be capable of producing damaging wind, large hail, and a tornado or two as well but the better environment for tornadoes is across S MN/N IA. && .DISCUSSION... Issued at 153 PM CDT Mon Apr 28 2025 Please see Update section above for more details about ongoing severe weather, including potential for further severe weather this afternoon and evening... Tuesday through this weekend... Wrap around showers are expected on the western side of the tilting upper level trough early on Tuesday as the storms will have pushed east of the region and over the Great Lakes overnight. Winds behind the surface front out of the northwest will bring in some cooler air which looks to linger over the next few days as high pressure keeps the airmass stagnant until later in the week, at which point we quickly turn things around with warmer temperatures into the weekend and beyond. As the upper level trough migrates eastwards, our 500- 300mb flows will flatten out and become zonal with the left entrance of the upper level jet streak migrating towards east-central Wisconsin, aiding subsidence alongside surface high pressure. We could see some isolated drizzle or weak showers on Thursday as a broad upper level trough swings through central Canada, with subtle height falls along the far southern fringe providing just enough omega to squeeze out some droplets. Given subsidence the few days before, PWAT values will be low and we will have surface level dry air to overcome such that anything more than a few hundredths would be an achievement given the meager forcing. Dry conditions resume on Friday with a western CONUS ridge building through the weekend with weak southerly flow at the surface advecting some warmer air towards the area and upper level flow become northwesterly on the eastern side of the ridge. The southerly surface winds and ridge will lock in some warmer temperatures as we head into next week, with ensembles favoring temperatures reaching into the 80s early next week and not looking to stop through the first week of May. In terms of rainfall and active weather, bigger systems remain absent with longer range ensemble membership showing quite a bit of variance into next week with roughly 30 to 40 percent of members within the GEFS showing a chance for some stronger rainfall and perhaps some storms by the middle of next week. Given the time range, this is fairly close to climatology such that there should not be too much stock placed within this for now as we will need to get within the 7 day time range to truly build some confidence in our next major system. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 115 PM CDT Mon Apr 28 2025 MVFR/IFR SHRA/TSRA this afternoon and evening from west to east across all sites. OVC ceilings will become BKN/SCT near RWF and is anticipated to trend eastward over the next few hours. However, TSRA has already developed west of AXN and RWF to which will impact all sites over the next several hours. Have tightened up a few tempo groupings slightly based off of current reflectivity. Most sites can expect TSRA to clear after 03z although wrap around -SHRA is possible through 12z tomorrow morning. Southerly winds will increase this afternoon with gusts between 25-35kts. Sites can expect a southwesterly veer in winds by 22-02z during frontal passage then becoming lighter out of the northwest tomorrow afternoon. KMSP...A line of convection has developed near the MN/SD border. Continuing to monitor forward progress but may need to push current tempo timing up sooner. /OUTLOOK FOR KMSP/ TUE...MVFR/-SHRA possible prior to 12z. Wind NW 10-20 kts. WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-15 kts. THU...MVFR, chc -SHRA. Wind NW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...BPH DISCUSSION...TDH AVIATION...Dunleavy
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 223 PM CDT Mon Apr 28 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 223 PM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Numerous severe thunderstorms are likely this afternoon and early evening. There is a Moderate Risk of severe thunderstorms (level 4 of 5) across much of the area. Very large hail, damaging winds, and tornadoes are likely. A few strong tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Funnel Cloud Kiester 43.54N 93.71W
04/28/2025 Faribault MN Storm Chaser
Storm Chaser reported brief funnel in
Kiester.
&&
RMDPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Dmg 6 W Kenyon 44.26N 93.11W
04/28/2025 Rice MN Amateur Radio
Barn destroyed, silos destroyed, semi tipped
over. Time estimated via radar.
&&
RMDPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 3 W Santiago 45.53N 93.87W
04/28/2025 M1.50 Inch Sherburne MN Public
Delayed report via X with picture of 1.5
inch hail.
&&
BEDPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 4 SSW Alden 43.62N 93.60W
04/28/2025 M1.25 Inch Freeborn MN Law Enforcement
&&
RMDPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg Kenyon 44.27N 92.98W
04/28/2025 Goodhue MN Emergency Mngr
Photos provided of roof damage reported to
large commercial warehouse in Kenyon. Time
estimated via radar.
&&
RMDSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Mon Apr 28 2025
WIZ025>028-290115-
Eau Claire WI-Dunn WI-Chippewa WI-Pepin WI-
706 PM CDT Mon Apr 28 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT DUNN...EAU CLAIRE...
CHIPPEWA AND NORTHEASTERN PEPIN COUNTIES UNTIL 815 PM CDT...
At 706 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles southeast of Ridgeland to 5
miles southeast of Durand, or extending from 16 miles north of
Menomonie to 21 miles south of Menomonie, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie,
Stanley, Bloomer, Lake Wissota, Durand, Augusta, Cornell, Cadott,
Fall Creek, Colfax, Boyceville, Elk Mound, Eau Galle, Boyd,
Fairchild and New Auburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4468 9203 4489 9204 4521 9200 4521 9154
4522 9154 4524 9093 4512 9093 4512 9092
4460 9092 4460 9200 4459 9201 4459 9202
TIME...MOT...LOC 0006Z 271DEG 39KT 4512 9185 4488 9183 4459 9187
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH
CTGThe La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
5 tornado, 1 hail. Local standard time, as filed.
This tornado started just northeast of Mondovi in Buffalo County (see entry by NWS La Crosse). It crossed into Eau Claire County, snapping trees and then large branches, before|dissipating. The maximum estimated wind speed was 95 mph.
A pole barn was destroyed with parts of the barn in nearby trees and a field. Trees were uprooted and trunks snapped as the tornado moved to the east. The maximum estimated wind speed was 95 mph.
The tornado moved along a tree line separating some fields. Large branches were downed and a few dozen trees were broken. The maximum estimated wind speed was 80 mph.
This tornado took part of the roof off of a barn. It also damaged a barn door and broke several trees. The maximum estimated wind speed was 80 mph.
A short lived tornado moved mostly along County Road M. It took part of the roof off of an outbuilding at a farm. Some shingles were also torn off the roofs of several houses. Several hundred trees were broken before it dissipated just east of County Road H. The maximum estimated wind speed was 90 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253995, 1240212, 1240203, 1240202, 1240200, 1240201.